Hail, Kalamazoo
- When
- March 20, 3:01 PM EST
- Where
- Kalamazoo County, Vicksburg
- Measured
- 0.75 in hail
- Property damage
- $10,000
- Reported by
- NWS STORM SURVEY
- Coordinates
- 42.117, -85.533
A severe thunderstorm produced three quarters inch hail in Vicksburg.
3 hail, 2 thunderstorm wind, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Mar 19, 10:15 PM EST, 16 hours 46 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1015 PM EST WED MAR 19 2003 ...RAIN ENDING / AREAS OF FOG AND LOW CLOUDS TO FOLLOW... AREA OF RAIN OR SHOWERS ASSOCIATED WITH SHEAR LOBE MOVING NORTH WITH THE UPPER LEVEL SYSTEM IS NEARLY OUT OF THE CWA AS I WRITE THIS AT 10 PM. THERE IS A CONSIDERABLE AMOUNT OF LOW AND MID LEVEL WARM DRY AIR MOVING FROM SOUTH TO NORTH ACROSS INDIANA INTO LOWER MICHIGAN. THE 1000/850 RH IS BELOW 70 PCT OF A LARGE PART OF SRN IN AND SRN IL. THIS AREA OF DRY AIR MOVES INTO SW LOWER MICHIGAN AFTER MIDNIGHT. MEANWHILE A LARGE AREA OF 700 MB AIR SOUTH OF MICHIGAN HAS RH VALUES BELOW 60 PCT. ALL OF THAT TOO IS COMING NORTH INTO LOWER MICHIGAN. SINCE THE OCCLUDED FRONT IS JUST BEHIND THE RAIN AREA...EVEN THROUGH THE AIR WILL BECOME UNSTABLE OVERNIGHT...THERE IS NOT FOCUS TO DO ANYTHING WITH IT. THE RUC SUGGESTS THE 850 TO 500 LAPSE RATE WILL BE NEAR 8C/KM OVER THE SOUTHERN CWA BY 12Z. 850 LI VALUES WILL BE NEAR ZERO IN THAT AREA TOO. BUT AGAIN...NO FOCUS. THE CONVECTION THIS EVENING HAS BEEN ON BOTH SIDES OF THIS UNSTABLE AIR PARCEL... NOT IN THE MIDDLE OF IT. THE CONVECTION THAT CROSSED CHI IS ON THE WEST SIDE OF THIS INSTABILITY WHILE THE CONVECTION OVER SRN OH IS ON THE EAST SIDE OF THIS AREA OF INSTABILITY. THERE ARE LOW LEVEL JETS TO THE LEFT OF EACH OF THESE CONVECTION AREAS. THAT TOO STAYS BOTH WEST AND EAST OF SOUTHWEST MICHIGAN. BOTTOM LINE IS WHILE THERE WILL BE INSTABILITY...OVERNIGHT THERE WILL BE NOTHING TO KICK IF OFF. SO ONCE THE MID CLOUDS LEVEL ONLY THE VERY LOW LEVEL MOISTURE WILL BE LEFT. WITH THE PRESSURE GRADIENT DECREASING OVERNIGHT AREAS OF LOW CLOUDS AND FOG ARE LIKELY. SO I WILL UPDATE THE FORECAST TO MOSTLY CLOUDY WITH AREA OF FOG. THING COULD GET MORE CONVECTIVE DURING THURSDAY AS THAT UPPER LEVEL SYSTEM SHIFTS THE LOW LEVEL JET A LITTLE FARTHER EAST AND THAT PUTS SOUTHWEST MICHIGAN UNDER THE GUN FOR THUNDERSTORMS DURING THE AFTERNOON. HAIL AND WIND WOULD BE THE PRIMARY THREAT BASES ON THE LACK OF GOOD LOW LEVEL WIND SHEAR BUT SIGNIFICANT INSTABILITY IF SFC TEMPS. COULD GET NEAR 70F... WHICH THEY WELL COULD. .GRR....NONE. WDM
MIZ037>040-043>046-050>052-056>059-064>067-071>074-211200- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1225 PM EST THU MAR 20 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL AFFECT SOUTHWEST MICHIGAN THIS AFTERNOON AND EVENING. A FEW OF THESE STORMS MAY CONTAIN HAIL CLOSE TO THREE QUARTERS OF AN INCH IN DIAMETER AND GUSTY WINDS TO 50 MPH. A LINE OF SHOWERS AND THUNDERSTORMS OVER WESTERN INDIANA AT NOON WILL MOVE TO THE NORTH NORTHEAST AT 20 MPH THIS AFTERNOON. THESE STORMS WILL MAINLY AFFECT LOCATIONS WEST OF HIGHWAY 131 BETWEEN 1 PM AND 3 PM... ALTHOUGH ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP FARTHER EAST AS THE AFTERNOON PROGRESSES. DENSE FOG IS EXPECTED TO REDEVELOP TONIGHT...WHICH COULD CREATE PROBLEMS FOR THE FRIDAY MORNING COMMUTE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY MORE THUNDERSTORMS ARE POSSIBLE FRIDAY AS A COLD FRONT PUSHES THROUGH THE REGION. AT THIS TIME...THESE STORMS ARE FORECASTED TO REMAIN BELOW SEVERE LEVELS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EARLY EVENING. MEADE MJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND RAPIDS MI 224 PM EST THU MAR 20 2003 MIC025-075-077-159-202200- THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH UNTIL 800 PM EST THURSDAY EVENING FOR THE FOLLOWING AREAS: IN MICHIGAN THIS WATCH INCLUDES 4 COUNTIES... IN SOUTH CENTRAL MICHIGAN: CALHOUN AND JACKSON IN SOUTHWEST MICHIGAN: KALAMAZOO AND VAN BUREN THIS INCLUDES THE CITIES OF ALBION...BATTLE CREEK...EASTWOOD... JACKSON...KALAMAZOO...MARSHALL...PAW PAW...PORTAGE...SOUTH HAVEN... VANDERCOOK LAKE AND WESTWOOD. THE MAIN THREAT WITH THESE THUNDERSTORMS WILL BE HAIL THAT IS 3/4 OF AN INCH IN DIAMETER. NJJ OSTUNO
The Northern Indiana radar (KIWX), 85 km away, was scanning. The volume nearest the first event began at 20:02 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
A severe thunderstorm produced three quarters inch hail in Vicksburg.
Three quarters inch hail was reported in Lowell, and at one point hail covered the ground in Lowell township.
Three quarters inch hail was reported in both Clarksville and Saranac.
Severe thunderstorm wind gusts blew down several large trees two miles south of Orleans.
Numerous large trees were blown down by severe thunderstorm wind gusts two miles north of Carson City.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, March 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5349084, 5349085, 5349083, 5349086, 5349381.